Olanzapine-Associated Severe Hyperglycemia, Ketonuria, and Acidosis: Case Report and Review of Literature

Heather L. Seaburg, Pharm.D., Beth M. McLendon, Pharm.D., and P. Murali Doraiswamy, M.D.

Pharmacotherapy. 2001;21(11) 

In This Article

Literature Review

Several case reports of olanzapine-associated diabetes mellitus, as well as some pilot clinical investigations of the effects of olanzapine on glucose regulation, have been published.[5,6,7,8,9,10,11,12,13,14,15,16] One report stated that postmarketing surveillance had documented 139 cases of diabetes associated with olanzapine.[13] However, only a fraction of these case reports have been published. A synopsis of key published case reports is presented in Table 1.

A patient with diabetes previously controlled with diet experienced severe glucose dysregulation only 3 weeks after starting olanzapine.[5] Therapy with oral agents was tried but was not successful, and insulin eventually was started. Olanzapine was replaced with quetiapine, but hyperglycemia continued. Both drugs were discontinued, which resulted in decreased insulin requirements.

In two instances,[6] one previously reported,[7] glucose dysregulation occurred within 12 weeks after olanzapine was begun. Insulin was discontinued in both patients 21 and 25 days after withdrawal of olanzapine. Glucagon tests indicated that both patients had depressed endogenous insulin secretion during therapy compared with test results 1 month after discontinuation.

Diabetic ketoacidosis associated with olanzapine developed in a patient with no personal or family history of diabetes.[7] The patient lost weight while taking olanzapine, and laboratory tests indicated the presence of ketones in urine and serum. Due to hypoglycemia, insulin was discontinued 15 days after olanzapine was stopped.

Glycemic control was severely altered in a patient previously well controlled with proper diet and glyburide 5 mg/day.[8] Glucose readings were elevated within 1 month after starting olanzapine. Insulin was added after the dosage of his oral agents was increased. The patient also experienced severe edema and weight gain, elevated lipid levels, and persistent candidal infections while taking olanzapine. Within 1 week of discontinuing olanzapine, his blood glucose levels returned to baseline, and insulin was discontinued.

A patient was treated with olanzapine for 8 months.[9] For 6 weeks before the patient was hospitalized for ketoacidosis, his olanzapine dosage reached a maximum of 30 mg/day. Olanzapine was discontinued, and his plasma glucose levels subsequently returned to normal.

Diabetic ketoacidosis developed in a patient after 1 month of treatment with olanzapine.[10] The patient was not obese, and had no personal or family history of diabetes. Olanzapine was discontinued, and the patient's condition was stabilized with 70/30 human insulin.

Olanzapine-associated hyperglycemia in one patient resolved approximately 2 weeks after olanzapine was stopped.[11] Eight months after discontinuation, the patient was rechallenged with olanzapine 5 mg at bedtime. Again, the addition of olanzapine resulted in hyperglycemia, which resolved after discontinuing the drug.

Two patients with olanzapine-associated diabetes were obese with no personal history of diabetes.[12] Both continued taking olanzapine, so it is uncertain whether their diabetes would have resolved had the drug been stopped. Their plasma glucose levels were controlled with glyburide.

Diabetes mellitus developed in seven patients after they started olanzapine.[13] Ketoacidosis developed in two of these patients. Five required hospitalization for management of hyperglycemia, which resolved in only two of the patients after olanzapine was withdrawn.

One patient experienced hyperosmolar, hyperglycemic, nonketonic coma induced by olanzapine.[14] He did not gain weight after the start of olanzapine. He received acute treatment with insulin, and his hyperglycemia resolved after olanzapine was discontinued.

One patient died from diabetic ketoacidosis when diabetes developed several weeks after olanzapine was begun.[16]

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....